A rare incidence of severe dermatological toxicities triggered by concomitant administration of all-trans retinoic acid and triazole antifungal in patients with acute promyelocytic leukemia: a case series and review of the literature

By

J Med Case Rep. 2024 May 27;18(1):261. doi: 10.1186/s13256-024-04577-1.

ABSTRACT

BACKGROUND: All-trans retinoic acid (ATRA) is an indispensable part of the treatment of acute promyelocytic leukemia (APL). Although, mild cutaneous toxicities like mucocutaneous xerosis, rash, and pruritus are well reported, ATRA associated severe dermatological toxicities are extremely rare. ATRA is primary metabolized by cytochrome P450 (CYP450) enzyme system, and triazole antifungals are notorious for their strong inhibitory effect on CYP450.

CASE PRESENTATION: Three Asian APL patients experienced rare ATRA-induced severe dermatological toxicities: exfoliative dermatitis (ED) in cases 1 and 2, and necrotic scrotal ulceration in case 3. Both case 1 (33-year-old female), and case 2 (28-year-old male) landed in emergency department with dehydration, generalized skin erythema and xerosis during their induction chemotherapy. Both of these patients also developed invasive aspergillosis and required concomitant triazole antifungals during their chemotherapy. For ED, intravenous fluids and broad-spectrum antibiotics were started along with application of local emollients to prevent transdermal water loss. Although their general condition improved but skin exfoliation continued with complete desquamation of palms and soles. Dermatology was consulted, and clinical diagnosis of ED was established. Discontinuation of ATRA resulted in complete resolution of ED. Case 3 (15-year-old boy) reported two blackish mildly tender scrotal lesions during induction chemotherapy. He also had mucocutaneous candidiasis at presentation and was kept on triazole antifungal. Local bacterial & fungal cultures, and serological testing for herpes simplex virus were reported negative. Despite adequate local care and optimal antibiotic support, his lesions persisted, and improved only after temporary discontinuation of ATRA. After a thorough literature review and considering the temporal association of cutaneous toxicities with triazole antifungals, we speculate that the concomitant use of triazole antifungals inhibited the hepatic metabolism of ATRA, resulting in higher serum ATRA concentration, and markedly accentuated cutaneous toxicities in our patients.

CONCLUSION: By highlighting this crucial pharmacokinetic interaction, we want to caution the fellow oncologists to be mindful of the inhibitory effect of triazole antifungals on CYP450. We propose using a non-myelosuppressive combination of ATRA and arsenic trioxide for management of APL hence, obliterating the need of prophylactic antifungals. However, in the event of invasive fungal infection (IFI), we suggest using alternative class of antifungals.

PMID:38797854 | DOI:10.1186/s13256-024-04577-1